Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 51, NWS Tulsa, OK

October 4, 2017Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Oct 4, 2017, 12:29 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2017, 12:29 PM CDT (17:29 UTC)
Expired
Oct 4, 2017, 6:30 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Osage County, OK, Pawnee County, OK

The radar

The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 1:23 PM CDTFLASH FLOODHominy, OKSIGNIFICANT STREET FLOODING ACROSS TOWN. NUMEROUS STREETS BLOCKED OFF DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WGUS54 KTSA 041729
FFWTSA
OKC113-117-042330-
/O.NEW.KTSA.FF.W.0051.171004T1729Z-171004T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
1229 PM CDT WED OCT 4 2017

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southeastern Osage County in northeastern Oklahoma...
  Pawnee County in northeastern Oklahoma...

* Until 630 PM CDT Wednesday

* At 1226 PM CDT, Doppler radar indicated moderate to occasionally 
  heavy rain across parts of southeastern Osage and Pawnee counties 
  that area already experiencing flash flooding. Up to 8 inches of 
  rain have fallen.

* Some locations that may experience flooding include...
  Northwestern Tulsa...             Sand Springs...
  Pawnee...                         Skiatook...
  Hominy...                         Cleveland...
  Jennings...                       Avant...
  Westport...                       Osage...
  Hallett...                        Blackburn...
  Terlton...                        Maramec...
  Skedee...                         Walnut Creek State Park...

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area, with the heaviest rainfall likely to be across portions 
of Osage County to the east and southeast of Hominy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3645 9703 3649 9601 3618 9600 3617 9682
      3625 9682 3625 9692 3633 9693 3633 9701
      3634 9703

$$
2 follow-up statements
129 
WGUS74 KTSA 041831
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
131 PM CDT WED OCT 4 2017

OKC113-117-042330-
/O.CON.KTSA.FF.W.0051.000000T0000Z-171004T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage OK-Pawnee OK-
131 PM CDT WED OCT 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN OSAGE AND PAWNEE COUNTIES...

At 129 PM CDT, Doppler radar indicated moderate to heavy rain across 
the warned area. Up to 8 inches of rain have fallen. Emergency 
management reports significant street flooding in Hominy. Numerous 
roads remain closed across portions of Pawnee County, mainly to the 
east of State Highway 18.

Some locations that may experience flooding include...
Northwestern Tulsa...             Sand Springs...
Pawnee...                         Skiatook...
Hominy...                         Cleveland...
Jennings...                       Avant...
Westport...                       Osage...
Hallett...                        Blackburn...
Terlton...                        Maramec...
Skedee...                         Walnut Creek State Park...

Additional rainfall amounts of around an inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3645 9703 3649 9601 3618 9600 3617 9682
      3625 9682 3625 9692 3633 9693 3633 9701
      3634 9703

$$
347 
WGUS74 KTSA 042142
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
442 PM CDT WED OCT 4 2017

OKC113-117-042330-
/O.CON.KTSA.FF.W.0051.000000T0000Z-171004T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage OK-Pawnee OK-
442 PM CDT WED OCT 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN OSAGE AND PAWNEE COUNTIES...

At 435 PM CDT, Doppler radar indicated heavy rain across the warned 
area. Up to 8 to 9 inches of rain has fallen. Flash flooding is 
occurring. Emergency management reports significant street flooding 
continues in Hominy, with road closures around the city. In 
addition, water is going into some houses. Numerous roads remain 
closed across portions of Pawnee County, mainly to the east of State 
Highway 18.

Some locations that may experience flooding include...
Northwestern Tulsa...             Sand Springs...
Pawnee...                         Skiatook...
Hominy...                         Cleveland...
Jennings...                       Avant...
Westport...                       Osage...
Hallett...                        Blackburn...
Terlton...                        Maramec...
Skedee...                         Walnut Creek State Park...

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area. The heaviest rains will move out of the area within the 
next hour or so. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Find another route.

Excessive runoff from heavy rainfall is causing flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3645 9703 3649 9601 3618 9600 3617 9682
      3625 9682 3625 9692 3633 9693 3633 9701
      3634 9703

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 11:51 AM CDT, 38 minutes earlier.

Area forecast discussion, Oct 4, 11:51 AM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1151 AM CDT Wed Oct 4 2017

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Biggest aviation impacts continue to be at the NE OK terminals,
where a large area of rain with embedded thunderstorms persists.
IFR/MVFR conditions should continue for most of the afternoon,
with TSRA possible through mid afternoon, at BVO/TUL/RVS. This
activity will also continue to move eastward through the
afternoon, bringing MVFR conditions to the far NW AR terminals
into early evening. Showers/storms should remain largely to the
north of MLC/FSM, but will continue to mention a VCSH. Drier air
will move in during the evening and overnight, eventually leading
to VFR ceilings everywhere except BVO.

&&

.PREV DISCUSSION... /Issued 931 AM CDT Wed Oct 4 2017/

..UPDATE...

DISCUSSION...
A large area of light to moderate rain with embedded heavy rain
and thunderstorms continues to move across parts of northeast
Oklahoma and eventually into far northwest Arkansas. The showers
and thunderstorms are very efficient rainfall producers, with
precipitable water values over 2 inches across eastern Oklahoma
and only slightly less than that in western Arkansas. Localized
flooding remains possible especially across areas to the west of
Highway 75, where warnings will likely become necessary if
moderate to heavy rainfall redevelops in this region. Once this
current batch of rainfall passes through the area, activity will
likely be more scattered into the afternoon. A slow southward
shift is also expected through late morning and the afternoon.
Changes have been made to the going POP forecast for the
afternoon, to reflect lower chances along the Kansas border and
higher chances nearer to Interstate 40. Minor changes were also
made to the high temperature forecast, lowering forecast values by
a couple of degrees across far southeast Oklahoma. Updates already
out.

PREV DISCUSSION... /Issued 617 AM CDT Wed Oct 4 2017/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to IFR cigs and MVFR vsbys to prevail across the TAF sites
this morning and afternoon as higher areal coverage of rain with
isolated thunder remains ongoing ...especially across northeast
Oklahoma. Some improvement to MVFR/ IFR cigs expected later this
afternoon evening as rain begins to shift to the north...with
these conditions likely to prevail after 00-02z.

PREV DISCUSSION... /Issued 309 AM CDT Wed Oct 4 2017/

DISCUSSION...
Convection has slowly increased in coverage overnight...lifting
north-northeast through central/eastern OK. This activity is
developing in a very moist airmass south of a stalled frontal
boundary that currently stretches from southeast KS into northwest
OK. Models are in reasonable agreement that convection will
continue to develop along and south of the boundary through the
morning hours and into the afternoon...with slow storm movement
and highly anomalous PW values (00Z OUN sounding sampled 1.59")
supportive of locally heavy rainfall. Suspect that the NAM is a
bit far north with its precipitation axis...and followed the
farther south solution of the ECMWF/GFS which is roughly along the
I-44 corridor. Had considered a flood watch...but will hold off as
there remains considerable uncertainty where the heaviest rainfall
eventually develops.

The frontal boundary should lift farther north by Thursday...with
only some low PoPs across northeast OK. Friday is looking mostly
dry through the day...with storm chances returning by the evening
as a vigorous upper wave moves into the Plains and pushes the cold
front east into the forecast area. There may be some lingering
showers into early Saturday...otherwise the weekend is looking
mostly dry for now.

A deeper upper trof is forecast to develop over the western and
central states early next week...with a strong cold front passage
expected during the Monday/Monday night period. Some showers and
thunderstorms should accompany the front...with much cooler
weather expected by mid-week.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...22
Hazardous weather outlook, Oct 4, 5:27 AM CDT, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
527 AM CDT Wed Oct 4 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
527 AM CDT Wed Oct 4 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...This morning.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
    AREA...Eastern Oklahoma and northwest Arkansas.
    ONSET...Ongoing.

DISCUSSION...
Showers and scattered thunderstorms will continue over eastern
Oklahoma and western Arkansas today, with activity shifting to
the north tonight.  Locally heavy rainfall will be possible across
portions of northeast Oklahoma today, especially across parts of
northeast Oklahoma as this area will be in closer proximity to a
frontal boundary that will remain just to the north of the region
most of today. Overall coverage of showers and thunderstorms will
diminish tonight as the frontal boundary is expected to retreat
to the north. Severe weather is not anticipated through tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through Tuesday...Thunderstorm Potential.

EXTENDED DISCUSSION...
Chances for isolated thunderstorms will be confined to far
northeast Oklahoma and far northwest Arkansas Thursday, with the
rest of the are remaining dry. Settled conditions will continue
through most of Friday, however thunderstorm chances will increase
mainly in the evening as a strong upper wave pushes a cold front
into the area. The front will sweep the area by early Saturday
afternoon which will likely result the rest of the weekend to
remain dry.

A larger upper system and cold front will bring thunderstorm
chances back to the area for early next week. Behind the front,
considerably cooler temperatures will begin to settle over the
region for by the early to middle portion of next week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Oct 4, 10:47 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1047 AM CDT WED OCT 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     FLASH FLOOD      6 ESE PAWNEE            36.30N 96.70W
10/04/2017                   PAWNEE             OK   DEPT OF HIGHWAYS

            US HIGHWAY 64 CLOSED BETWEEN STATE HIGHWAYS 99 AND 18 DUE
            TO FLOODING. REPORT RECEIVED VIA ODOT TWITTER ACCOUNT.

&&

KAH
Local storm report, Oct 4, 11:31 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1131 AM CDT WED OCT 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     FLASH FLOOD      TERLTON                 36.19N 96.49W
10/04/2017                   PAWNEE             OK   PUBLIC

            ROAD WASHED OUT NEAR TERLTON. PIC RELAYED ON TWITTER BY
            LOCAL BROADCAST MEDIA.

&&

KAH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:41 AM CDTAreal Flood AdvisoryTSACreek, Osage, Pawnee, Tulsa3 hr
Oct 4, 9:35 AM CDTFlash Flood WarningTSAOsage, Pawnee3 hr
Oct 4, 12:35 PM CDTAreal Flood AdvisoryTSAOsage, Pawnee4 hr
Oct 4, 2:54 PM CDTFlash Flood WarningTSAOsage, Rogers, Tulsa, Washington3 hr
Oct 4, 4:18 PM CDTAreal Flood AdvisoryTSACreek, Rogers, Tulsa, Wagoner3 hr
Oct 4, 4:44 PM CDTRiver Flood WarningTSAPawnee38 hr
Oct 4, 5:10 PM CDTRiver Flood WarningTSAOsage8 hr
Oct 4, 5:51 PM CDTFlash Flood WarningTSAOsage, Rogers, Tulsa, Washington3 hr
Oct 4, 6:25 PM CDTAreal Flood WarningTSAOsage, Pawnee12 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.